Hail, Wise
- When
- May 24, 1:30 PM CST
- Where
- Wise County, 8 mi E of Decatur
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.230, -97.462
providing focus for afternoon thunderstorms. There were several reports of hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A cold front stalled across north Texas...providing focus for afternoon thunderstorms. There were several reports of hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 24, 12:00 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE FORT WORTH TX 100 PM CDT THU MAY 24 2007 .AVIATION... MAIN AVIATION WEATHER CONCERNS TODAY WILL BE THUNDERSTORMS. EXPECT TEMPORARY STORMS AT THE METROPLEX TAF SITES THROUGH MID AFTERNOON. IT APPEARS THAT STORM COVERAGE WILL INCREASE BY 22Z WHEN THE SOLID LINE OF STORMS...CURRENTLY IN THE WEST...MOVES ACROSS THE INTERSTATE 35 CORRIDOR. STORMS SHOULD DECREASE IN INTENSITY AFTER SUNSET. HOWEVER...SHOWERS AND ISOLATED STORMS WILL BE POSSIBLE THROUGH THE EVENING. THE COLD FRONT SHOULD STALL NEAR OR JUST NORTH OF THE METROPLEX TAF SITES THIS EVENING AND LIFT BACK TO THE NORTH FRIDAY MORNING. WILL KEEP A SOUTHEAST TO SOUTH WIND AT 12 KNOTS OR LESS AT ALL TAF SITES THROUGH FRIDAY MORNING. EXPECT PREVAILING VFR CEILINGS THROUGH THIS EVENING WITH THE RETURN OF MVFR CEILINGS BEFORE SUNRISE FRIDAY. .UPDATE... 937 AM WELL ADVERTISED FRONT ON THE WAY. BAND OF FORCED CONVECTION IS MOVING EAST SOUTHEAST AROUND 20 MPH. A FEW SHOWERS HAVE DEVELOPED JUST AHEAD OF THE LINE...FROM FORT WORTH NORTH INTO WISE...DENTON...MONTAGUE...AND COOKE COUNTIES. WE HAVE DROPPED POPS OVER OUR SOUTHEAST COUNTIES THROUGH 18Z CONSIDERABLY... AND INCREASED OVER OUR NW COUNTIES A TAD. EXTRAPOLATION OF THE LINEAR CONVECTION SUGGESTS OUR NW COUNTIES WILL BE MOST IMPACTED AFTER 17Z. HAVE ALSO INCREASED POPS TO 90 PERCENT OVER OUR NORTHWEST HALF THIS AFTERNOON. OTHERWISE...JUST A FEW TWEAKS TO HOURLY PARAMETERS. SCHULTZ && .PREV DISCUSSION... /ISSUED 730 AM CDT THU MAY 24 2007/ UPDATE... SQUALL LINE HOLDING ITS OWN...EVEN INCREASING IN INTENSITY IN THE SOUTHERN/WESTERN PORTIONS. UPDATE TO RAISE MORNING POPS TO LIKELY IN THE NORTHWEST. 25 AVIATION... A BAND OF STRONG THUNDERSTORMS WAS JUST SOUTHEAST OF A COLD FRONT THAT EXTENDED SOUTHEAST OF A STILLWATER OKLAHOMA /KSWO/...ALTUS OKLAHOMA /KLTS/...LUBBOCK /KLBB/ LINE AT 11Z. THIS FRONT WILL MOVE SOUTHEAST INTO NORTH TEXAS TODAY. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KNOTS AREA EXPECTED TO CONTINUE AHEAD OF THE FRONT....AND WINDS SHOULD COME AROUND TO A MORE EASTERLY DIRECTION LATE THIS AFTERNOON. CEILINGS THIS MORNING HAVE BEEN BOUNCING BETWEEN MVFR AND VFR OVERNIGHT AT THE TAF SITES. HAVE MOSTLY KEPT CEILINGS MVFR THIS MORNING...WITH A TEMPO BKN009 12-15Z. THE FRONT IS EXPECTED TO STALL NEAR/JUST SOUTH OF THE METROPLEX THIS EVENING...AND LIFT BACK TO THE NORTH FRIDAY. #58 PREV DISCUSSION... /ISSUED 432 AM CDT THU MAY 24 2007/ SQUALL LINE CONTINUES MAKING PROGRESS TO THE SOUTHEAST AT 20KTS. AT CURRENT SPEED...ARRIVAL IN NW CWA AROUND 14Z. WITH 850MB FRONT TRAILING CLOSE BEHIND SFC BOUNDARY...LLJ VEERS ANTICYCLONICALLY. AS A RESULT...HEALTHIEST PORTION OF MCS IS IN OKLAHOMA...WHERE MOIST ADVECTION IS MAXIMIZED. OUTFLOW HAS OUTRUN WESTERN EXTENT OF LINE...WITH WEAK INFLOW NEARLY PARALLEL. COLD FRONT WILL CONTINUE TO MAKE PROGRESS TO THE SOUTHEAST TODAY AS SHORTWAVE RACES INTO THE CENTRAL PLAINS. ADVANCING CONVECTION WILL PROPAGATE BOUNDARY FURTHER SOUTH THAN IT WOULD OTHERWISE BE ABLE TO PROGRESS. ONGOING CONVECTION WILL REMAIN ELEVATED DURING THE MORNING...GRADUALLY FEEDING OFF THE BOUNDARY LAYER WHEN ORGANIZED PREFRONTAL OUTFLOW AIDS IN LIFTING THE BUOYANT SFC LAYER. SOME SPRINKLES AND SHOWERS WELL AHEAD OF FRONT THIS MORNING...TSRA IN THE MIX EVEN FAR FROM THE SFC BOUNDARY IF SIGNIFICANT CAP CAN EFFECTIVELY ERODE. APPEARS FRONTAL/SQUALL DYNAMICS AND ASSOCIATED OUTFLOW WILL BE THE PRIMARY FOCUS TODAY. IN SW FLOW...FRONT WILL LOSE ITS MOMENTUM AND GRADUALLY RETREAT. UNSTABLE ENVIRONMENT WILL PERSIST WITH LINGERING SFC BOUNDARIES AND DISCERNIBLE IMPULSES EMBEDDED IN SW ALOFT. ALTHOUGH RAIN IS UNLIKELY TO PERSIST FOR VERY LONG IN ANY ONE AREA...GREATER THAN 50 PERCENT COVERAGE IS APT DESCRIPTION FOR NORTHERN ZONES ON FRIDAY...INCLUDING DFW METROPLEX. A BRIEF RESPITE POSSIBLE FRIDAY NIGHT INTO SATURDAY...PARTICULARLY EAST...BUT NEXT SYSTEM LOOKS TO ARRIVE MORE QUICKLY THAN PREVIOUS THOUGHT. WV IMAGERY SHOWING UPPER TROUGHING ACROSS CALIFORNIA. EXCELLENT AGREEMENT AMONG MODELS WITH THIS FEATURE BECOMING BETTER ORGANIZED OVER BAJA. REASONABLE DISPARITY IN STRENGTH AND TIMING WHEN FEATURE REACHES TEXAS THIS WEEKEND. GFS INCREASINGLY DISORGANIZED (AND AS A RESULT) CONSIDERABLY SLOWER THAN OTHER SOLUTIONS. DGEX/ECMWF/CANADIAN ADVANCING TROUGH INTO WEST TEXAS BY SATURDAY EVENING. ALL POINT TO SIGNIFICANT RAINMAKER...UKMET STILL THE MOST BULLISH WITH CLOSED UPPER LOW. POPS WILL INCREASE FROM WEST TO EAST AND UNFORTUNATELY LINGER THROUGH MEMORIAL DAY. THE HOLIDAY WEEKEND WILL LIKELY NOT BE A WASH OUT...AND MAIN ACTION MAY STAY PRIMARILY WEST OF THE AREA SATURDAY-MONDAY. LOW END POPS DUE TO UNCERTAINTY IN TIMING AND COVERAGE. LARGELY REMOVED FROM THE MEAN FLOW...TROUGH AXIS WILL LIKELY TAKE UNTIL TUESDAY TO WEAKEN AND/OR PASS EAST OF THE CWA...FINALLY BRINGING AN END TO PRECIP CHANCES. 25 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 81 66 80 65 81 / 60 50 60 30 30 WACO, TX 84 69 81 65 83 / 50 50 50 30 30 PARIS, TX 81 65 80 65 80 / 50 50 50 30 30 DENTON, TX 81 64 79 64 81 / 60 50 60 30 30 MCKINNEY, TX 81 65 79 64 81 / 60 50 60 30 30 DALLAS, TX 82 66 80 66 82 / 60 50 60 30 30 TERRELL, TX 83 68 81 65 82 / 50 50 50 30 30 CORSICANA, TX 83 69 82 65 83 / 50 50 50 30 30 TEMPLE, TX 83 69 82 66 83 / 50 40 50 30 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 445 AM CDT THU MAY 24 2007 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251100- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 445 AM CDT THU MAY 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS THROUGH TONIGHT...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL IS LIKELY WITH SOME OF THESE STORMS. A FEW STORMS THIS AFTERNOON AND EVENING MAY BRIEFLY BECOME SEVERE...PRODUCING HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN... A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS NORTH TEXAS THROUGH TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. 58
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 1118 AM CDT THU MAY 24 2007 TXZ117-241645- PARKER TX- 1118 AM CDT THU MAY 24 2007 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN PARKER COUNTY AT 1118 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 5 MILES NORTH OF WEATHERFORD...MOVING NORTH AT 10 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE BRIAR...RENO AND SPRINGTOWN. VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3278 9782 3280 9765 3299 9756 3300 9781
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1152 AM CDT THU MAY 24 2007
TXZ100-241715-
YOUNG TX-
1152 AM CDT THU MAY 24 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
YOUNG COUNTY
AT 1152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF OLNEY...MOVING SOUTHEAST AT
15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3323 9897 3298 9894 3301 9846 3338 9845
3340 9894SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1154 AM CDT THU MAY 24 2007
TXZ118-241730-
TARRANT TX-
1154 AM CDT THU MAY 24 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN TARRANT COUNTY
AT 1154 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF FORT WORTH...MOVING NORTHEAST AT
15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BEDFORD...COLLEYVILLE...FORT
WORTH...GRAPEVINE...HALTOM CITY...HURST...KELLER...NORTH RICHLAND
HILLS...RICHLAND HILLS...SOUTHLAKE AND WATAUGA.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3275 9737 3267 9723 3279 9713 3298 9702
3298 9721SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1218 PM CDT THU MAY 24 2007
TXZ091-100>102-115-116-129-241745-
MONTAGUE TX-JACK TX-WISE TX-YOUNG TX-PALO PINTO TX-STEPHENS TX-
EASTLAND TX-
1218 PM CDT THU MAY 24 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN EASTLAND COUNTY
JACK COUNTY
MONTAGUE COUNTY
NORTHERN PALO PINTO COUNTY
STEPHENS COUNTY
NORTHWESTERN WISE COUNTY
YOUNG COUNTY
A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDED FROM NORTH
OF SAN ANGELO TO PAULS VALLEY OKLAHOMA. THE RAIN WAS MOVING
SOUTHEAST NEAR 20 MPH AND SHOULD REACH A SAINT JO TO CISCO LINE BY
115 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS LINE OF
STORMS.
THE HEAVY RAINFALL...UP TO TWO INCHES AN HOUR...MAY RESULT IN
FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
THE HEAVY DOWNPOURS WILL ALSO CAUSE DIFFICULTY DRIVING DUE WATER
PONDING ON ROAD SURFACES.
LAT...LON 3403 9912 3211 9911 3270 9836 3351 9750
3390 9750SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CDT THU MAY 24 2007
TXZ091-092-100>102-115>117-129-241845-
MONTAGUE TX-COOKE TX-JACK TX-WISE TX-YOUNG TX-PALO PINTO TX-PARKER TX-
STEPHENS TX-EASTLAND TX-
117 PM CDT THU MAY 24 2007
...SIGNIFICANT WEATHER ADVISORY FOR...
COOKE COUNTY
EASTLAND COUNTY
JACK COUNTY
MONTAGUE COUNTY
PALO PINTO COUNTY
NORTHWESTERN PARKER COUNTY
STEPHENS COUNTY
NORTHWESTERN WISE COUNTY
YOUNG COUNTY
A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL MOVE SOUTHEAST
AT NEAR 20 MPH AND REACH A CROSS PLAINS...MINERAL WELLS...DECATUR...
GAINESVILLE LINE BY 230 PM.
CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL UP TO TWO INCHES AN
HOUR...SMALL HAIL...AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM
THIS LINE OF ACTIVITY.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES...AND POOR DRAINING STREETS. AVOID DRIVING
INTO WATER COVERING ROADS. HYDRO PLANING MAY OCCUR WHERE THE WATER
PONDS ON ROAD SURFACES.
LAT...LON 3294 9910 3296 9896 3340 9895 3346 9799
3389 9798 3389 9747 3381 9741 3390 9721
3377 9721 3372 9711 3394 9694 3394 9694
3343 9694 3344 9738 3252 9829 3250 9848
3228 9854 3210 9890 3213 9912 3213 9912The Dallas/Ft Worth radar (KFWS), 75 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
22 flash flood, 5 hail, 2 thunderstorm wind, 1 heavy rain, 1 tornado, 1 flood. Local standard time, as filed.
Quarter-size hail covering the ground.
Power lines blown down. Winds estimated at 60 MPH.
Flooding reported over Belknap Street.
A few roads were flooded.
One-and-a-half-feet of water over roads.
The roof of a church collapsed after several days of heavy rains.
High winds caused a power line to fall across Highway 190 onto a car, and to tear a hole in a church roof on Highway 195. About 3,500 residents and businesses were without power in Killeen.
Cars were stranded in high water downtown.
Several roads were flooded in Killeen and Harker Heights. The Killeen Police Department urged residents to stay off flooded roadways. Mobile home parks were flooded, and one permanent residence near Nolan Creek had four feet of water inside. A mobile home was washed into Nolan Creek and caught fire when the gas line hit a bridge. At least two cars were swept away into the creek. A man who was near a culvert when the rain began also drowned.
High water closed Highway 190 near Clear Creek. A minivan was washed off FM 3046 about one-half mile south of Highway 116. The occupants exited the vehicle but drowned.
Several roads were closed due to flooding.
A tornado was seen touching down near Highway 2410 south of Rancier Road. Fort Hood military personnel then saw it 5 minutes later near the base. The tornado damaged a bicycle shop and a few other buildings including houses. Damage was mainly to walls and roofs.
Several low-water crossings underwater and closed.
FM 572 and FM 2005 were flooded and closed.
Cowhouse Creek flooded Highway 218 at Indian Gap and Pottsville.
County road 2590 was underwater.
Flooding continued from earlier rains on Highway 190 between Killeen and Harker Heights and also along CR 440.
Highway 36 between Hamilton and Whiteway had water over the road.
Two high water rescues required. Bowie Road was flooded and barricaded in Mart.
High water closed CR 1130.
A high-water rescue was reported.
Live Oak Road and FM 147 were flooded and barricaded.
FM 437 at Cypress Creek was closed due to flooding in Buckholts, and a flooded house was evacuated in Cameron. The house and some of its contents were considered a total loss.
Highway 164 flooded in town.
Several roads in the northern part of the county were underwater.
Numerous roads with high water in Granbury.
Street flooding reported in town.
FM 730 between Boyd and Decatur had high water, as did FM 248 near Boyd. Trees were also downed due to the saturated soil.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Bell | 2007-05-24 | 20 | Male | In Water | Direct |
| Flash Flood, Bell | 2007-05-24 | 5 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Bell | 2007-05-24 | 6 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Bell | 2007-05-24 | 48 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Coryell | 2007-05-24 | 75 | Male | In Water | Direct |
| Flash Flood, Coryell | 2007-05-24 | 73 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32628, 32629, 32630, 32634, 32621, 34136, 32631, 32622, 34140, 32632, 32633, 32624, 32626, 32627, 34716, 32640, 32636, 32637, 32638, 32741, 32750, 32742, 32743, 32752, 37426, 32753, 32744, 32745, 32746, 32747, 32748, 32749.